Ever since you were born you have had an extremely high heart rate. At the age of 18, your doctor diagnosed you with tachycardia and prescribed a beta blocker called Atenolol to help lower the rate and give your heart a much needed rest. Since you started taking it you’ve felt 100 percent better—you’re not dizzy any more, your chest doesn’t feel like it’s going to explode, and you can actually exercise without passing out. However, ever since your last refill you have been having weird symptoms.
Your normal dose is 20 mg (pea-sized white pill), taken once a day. However, when you opened your new bottle last week, you discovered that the pills inside were twice as large as they normally are, but the label said to take them twice as often. You checked the bottle, thinking that you picked up someone else’s prescription by mistake, but your name was on the label. Before taking one, you called the pharmacy to double check that the pills were indeed Atenolol. The pharmacist assured you that the prescription was correct, but may appear different due to the fact that the manufacturer recently changed the look. Since he had an explanation, you unfortunately took his word for it and took the new pills for over a week. You’re now stuck in the emergency room with several cardiac machines hooked up to your chest.
This morning you were extremely dizzy and shaky, so you voiced your concern with your wife, who decided that enough was enough and brought you to the emergency room. She explained to the doctor on call that you had been having issues ever since you started taking the “new” pills (which she brought with her just in case). After several tests, the doctor diagnosed you with a heart rate that was unusually low and causing signs of organ distress. He compared the pills that your wife had brought with his own records and discovered that instead of your normal dose, the pharmacy had given you 100mg tablets. Therefore, instead of taking your usual amount of 20mg a day, you had actually been taking 200mg a day. To counteract the effects, the doctor had your entire system flushed and will continue to monitor your vitals for the next 48 hours.
You can’t believe this. You checked with the pharmacy and they assured you your prescription was correct. How could they make such a drastic mistake?
Catastrophic Pharmacy Errors
A report performed by the Institute of Medicine (IOM), suggests that over 1.5 million preventable pharmacy errors occur each year throughout the United States. These errors include:
- Misreading of prescription types (filling the wrong prescription)
- Misreading of prescription doses (filling the wrong size or labeling incorrect dosages)
To combat these errors, the IOM outlined a comprehensive approach for better communication between government agencies such as the Food and Drug Administration and doctors, nurses, hospitals, and pharmacies themselves.
Fighting Back, State by State
In response to the IOM report, the U.S. Health and Human Services Secretary has called for a mandate on electronic prescriptions. The hope is that through the use of e-prescribing, prescriptions will be less likely to be misunderstood or misread. They’ll also provide an electronic database of past prescriptions in order to compare and double check filling orders.
In response to this Federal mandate, the National Conference of State Legislatures have found that at least 16 states have passed laws aimed at reducing prescription drug errors. So far, these states include:
- South Dakota
These states—and hopefully many more to come—will vehemently address the reduction of pharmacy errors through:
- Improved prescription legibility
- Clearer or "common sense" labeling of bottles
- Regulating telepharmacy and electronic records to clear up confusion
- Improved prescription verification methods
Taking the Battle to Them
When you’re prescribed a medication you assume that it will help you feel better, not worse. In most cases it will do just that. However, human error can play a dangerous part in the process between being prescribed, and actually taking your medication. There are several ways that your prescription can be filled, all of which have the potential for human error—the most of which occur at the pharmacy itself. If a doctor or nurse calls your script into your pharmacy, technicians and pharmacists have the potential to mishear the correct dose or instructions. If given a handwritten script, pharmacists may be unable to accurately read it and fill a “guess” rather than the actual script. Furthermore, confusion, laziness, and the occasional distraction could cause your prescription to turn into a figurative bottle of poison.
If you’ve been a victim of prescription or pharmacy error, and have suffered the consequences of dangerously poor prescription fillings, contact us today. We can help you get the justice you deserve, while highlighting the overall concern to your state legislature. You shouldn’t have to pay the consequences of someone else’s mistake. Help us help you.
Did you find this article interesting and helpful? Let us know by liking us on Facebook or sharing this page with your friends, family and coworkers.